[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.168.204. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 20, 1987

Pill-Induced Intramural Esophageal Hematoma

Author Affiliations

St Luke's—Roosevelt Hospital Center Columbia University College of Physicians and Surgeons New York

St Luke's—Roosevelt Hospital Center Columbia University College of Physicians and Surgeons New York

JAMA. 1987;257(7):929. doi:10.1001/jama.1987.03390070049018
Abstract

To the Editor.—  Upper gastrointestinal bleeding is a common clinical entity that occasionally presents in a manner so unusual as to obscure the correct diagnosis. This is true for intramural esophageal hematoma, an uncommon presentation of bleeding that has been recognized in several clinical settings.1,2 We present the case of an elderly woman with upper gastrointestinal bleeding associated with intramural esophageal hematoma related to pill-induced esophageal injury.

Report of a Case.—  An 81-year-old woman presented because of chest pain of sudden onset, associated with nausea and vomiting of bright red blood. The patient had hypertension treated with a diuretic and had been given tryptophan for "depression and insomnia." The evening before admission, she took two tryptophan tablets before retiring. She swallowed the first tablet with relative ease but felt the second tablet stick in her midchest. Later that night, she awoke with an intense, burning sub-xiphoid pain that penetrated

×